Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 35, NWS Little Rock, AR

April 24, 2004Boone County, Johnson County, Newton County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Apr 24, 2004, 4:51 AM CDT for Boone County, Johnson County, Newton County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2004, 4:51 AM CDT (09:51 UTC)
Expired
Apr 24, 2004, 7:50 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Boone County, AR, Johnson County, AR, Newton County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 240955
FFWLIT
ARC009-071-101-241250-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
451 AM CDT SAT APR 24 2004

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOONE COUNTY IN NORTH CENTRAL ARKANSAS
  NEWTON COUNTY IN NORTH CENTRAL ARKANSAS
  JOHNSON COUNTY IN WESTERN ARKANSAS

* UNTIL 750 AM CDT

* RAIN CONTINUES TO FALL OVER AREAS THAT HAVE BEEN SATURATED BY      
  PREVIOUS RAINS RECENTLY. RADAR ESTIMATES THAT AMOUNTS BETWEEN ONE  
  AND 1.5 INCHES OR RAIN HAVE FALLEN OVER THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF YOU ENCOUNTER WATER ACROSS THE ROAD...TURN
AROUND AND GO THE OTHER WAY.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3648 9291 3616 9291 3575 9297 3576 9319
          3536 9333 3544 9351 3542 9368 3576 9367
          3578 9354 3610 9339 3612 9329 3632 9332
          3650 9330

$$

32

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 4:00 AM CDT, 51 minutes earlier.

Area forecast discussion, Apr 24, 4:00 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT SAT APR 24 2004

.DISCUSSION...
PATTERN SHOULD FINALLY CHANGE AS THE WEEKEND PROGRESSES AND BRING AN
END TO THE SEIGE OF HEAVY RAIN AND SEVERE WEATHER...BUT NOT RIGHT
AWAY. FRONTAL BOUNDARY GOT PUSHED INTO SOUTH CENTRAL ARKANSAS BUT
EXPECT IT TO QUICKLY LIFT BACK NORTH DURING THE DAY. MOST OF THE RAIN
AGAIN IN WESTERN AND NORTHERN AREAS BUT IT SHOULD SLOWLY SPREAD TO THE
EAST DURING THE DAY AS THE UPPER LOW IN THE WEST STARTS TO MOVE OUT
TO THE NORTHEAST. WILL START OUT WITH CHANCE POPS IN THE SOUTHEAST
INCREASING TO CATEGORICAL IN THE NORTHWEST THEN SHOW INCREASE IN
POPS DURING THE DAY. THE COLD FRONT WILL MOVE INTO THE AREA TONIGHT AND
SLOWLY MOVE ACROSS THE AREA TONIGHT AND SHOULD MOVE OFF TO THE EAST ON
SUNDAY. THE BEST CHANCE OF RAIN AND HEAVIEST RAIN WILL LIKELY
ACCOMPANY THE FRONT TONIGHT. WILL GO WITH 90 PERCENT POPS ACROSS
THE AREA TONIGHT AND WILL STRESS HEAVY RAIN. THE INSTABILITY AND
DYNAMICS ALSO SUGGEST A CHANCE OF SEVERE STORMS...BUT THAT IS NOT
LOOKING AS SERIOUS AS THE FLASH FLOOD THREAT SO WILL PLAY UP THE
HEAVY RAINS BUT NOT PLAY UP SEVERE WEATHER IN THE ZONES. RAIN SHOULD
DECREASE FROM THE WEST LATE TONIGHT AND WILL LOWER POPS THERE.
CHANCES OF RAIN WILL DECREASE SUNDAY AS THE FRONT MOVES AWAY AND
THE UPPER TROF PASSES OVER THE AREA. WILL KEEP HIGH POPS EARLY IN
THE EAST BUT HAVE ALL RAIN OUT OF THE FORECAST BY THE END OF THE
DAY. A SECONDARY SHORT WAVE MOVES THROUGH LATE SUNDAY NIGHT AND
EARLY MONDAY. SOME MOISTURE ACCOMPANIES THIS SYSTEM BUT WILL ONLY
FORECAST AN INCREASE IN CLOUDS FOR NOW AND NO MENTION OF RAIN.
MADE ONLY MINOR CHANGES TO TEMP FORECASTS.

DUE TO ACTIVE WEATHER...DID NOT MAKE MANY CHANGES TO EXTENDED EXCEPT
TO BRING FORECASTS OF SOME ELEMENTS MORE IN LINE WITH SURROUNDING
OFFICES.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    75  61  73  54 /  60  90  80  10
HARRISON AR       68  54  67  48 /  90  90  50  10
HOT SPRINGS AR    74  61  73  54 /  70  90  70  10
PINE BLUFF AR     78  63  74  54 /  50  90  80  10
MOUNTAIN HOME AR  68  54  67  48 /  90  90  60  10
MONTICELLO AR     79  64  75  55 /  40  90  90  10
SEARCY AR         75  60  72  53 /  70  90  80  10
MOUNT IDA AR      73  60  73  54 /  70  90  70  10
RUSSELLVILLE AR   71  58  71  53 /  80  90  60  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 600 PM CDT
SATURDAY FOR ZONES ARZ003>007...ARZ012>016...ARZ021>025...
ARZ030>034...ARZ037>039.
&&

29
Hazardous weather outlook, Apr 24, 2:10 AM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
210 AM CDT SAT APR 24 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
210 AM CDT SAT APR 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...REST OF TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF ARKANSAS
FOR THE REST OF THE NIGHT. ISOLATED STORMS MAY PRODUCE LARGE HAIL
AND DAMAGING WIND.

A NEARLY STATIONARY FRONT WILL LINGER OVER THE AREA...KEEPING
UNSTABLE CONDITIONS IN ARKANSAS. ALSO...THE PRESENCE OF THE FRONT
WILL CONTRIBUTE TO THE FLASH FLOODING POTENTIAL...SO A FLASH FLOOD
WATCH EXISTS THROUGH THE REST OF THE NIGHT FOR NORTHERN AND PARTS OF
CENTRAL ARKANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL SECTIONS OF
THE STATE SATURDAY INTO SATURDAY NIGHT. THE WEATHER PATTERN WILL
CHANGE SLOWLY THROUGH SUNDAY. DRY AND QUIET WEATHER WILL RETURN TO
THE FORECAST MONDAY...AND CONTINUE DRY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THE REST OF THE NIGHT IN MANY PARTS
OF ARKANSAS.

29

In the hours before

Local storm report, Apr 23, 11:32 PM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1132 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             NEW SPADRA              35.43N 93.52W
04/23/2004  0.88 INCH        JOHNSON            AR   LAW ENFORCEMENT

&&

22
Local storm report, Apr 23, 11:45 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1145 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1133 PM     HAIL             CLARKSVILLE             35.46N 93.47W
04/23/2004  1.00 INCH        JOHNSON            AR   EMERGENCY MNGR

1133 PM     HAIL             5 NNE CLARKSVILLE       35.52N 93.44W
04/23/2004  1.00 INCH        JOHNSON            AR   EMERGENCY MNGR

            NICKEL TO QUARTER SIZED HAIL IN LUDWIG.

&&

22

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 9:30 PM CDTFlash Flood WarningLZKJackson2 hr
Apr 23, 11:06 PM CDTSevere Thunderstorm WarningLZKJohnson44 min
Apr 24, 12:40 AM CDTFlash Flood WarningLZKJohnson3 hr
Apr 24, 3:04 AM CDTSevere Thunderstorm WarningLZKSearcy41 min
Apr 24, 7:13 AM CDTFlash Flood WarningLZKBaxter, Marion, Searcy3 hr
Apr 24, 7:17 AM CDTFlash Flood WarningLZKMontgomery3 hr
Apr 24, 7:44 AM CDTFlash Flood WarningLZKBoone, Johnson, Newton3 hr
Apr 24, 9:36 AM CDTFlash Flood WarningLZKPope3 hr
Apr 24, 10:13 AM CDTFlash Flood WarningLZKBaxter, Marion, Searcy4 hr
Apr 24, 10:44 AM CDTFlash Flood WarningLZKBoone, Johnson, Newton3 hr
Apr 24, 11:28 AM CDTFlash Flood WarningLZKYell4 hr
Apr 24, 11:53 AM CDTTornado WarningLZKConway, Van Buren32 min
Apr 24, 12:29 PM CDTTornado WarningLZKVan Buren31 min
Apr 24, 1:28 PM CDTSevere Thunderstorm WarningLZKFaulkner, White42 min
Apr 24, 1:29 PM CDTSevere Thunderstorm WarningLZKGrant, Hot Spring46 min
Apr 24, 2:03 PM CDTSevere Thunderstorm WarningLZKSaline37 min
Apr 24, 3:26 PM CDTSevere Thunderstorm WarningLZKJefferson44 min
Apr 24, 3:48 PM CDTSevere Thunderstorm WarningLZKLonoke42 min
Apr 24, 4:02 PM CDTTornado WarningLZKLonoke28 min
Apr 24, 4:07 PM CDTFlash Flood WarningLZKIzard118 min
Apr 24, 4:33 PM CDTSevere Thunderstorm WarningLZKPrairie47 min
Apr 24, 5:03 PM CDTSevere Thunderstorm WarningLZKWoodruff42 min

Nearby

Flash Flood Warnings in Arkansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.